Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 228, NWS Norman, OK

May 5, 2000Carter County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 5, 2000, 11:28 AM CDT for Carter County, Oklahoma. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 5, 2000, 11:28 AM CDT (16:28 UTC)
Expired
May 5, 2000, 12:15 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Carter County, OK

The radar

The Norman radar (KTLX), 123 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 11:30 AM CDTHail 1.25Lone Grove, OK
May 5, 11:40 AM CDTHail 1Lone Grove, OK
May 5, 11:44 AM CDTHail 1.75Lone Grove, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 051629
SVROKC
OKC019-051715-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1128 AM CDT FRI MAY 5 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 1215 PM CDT

* AT 1128 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 
MILES NORTHWEST OF ARDMORE...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARDMORE...DICKSON...GENE AUTRY...
  LONE GROVE AND SPRINGER

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3435 9727 3411 9739 3407 9698 3426 9697

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:46 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 5, 9:46 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
946 AM CDT FRI MAY 5 2000

MODERATE WARM ADVECTION FROM SOUTHWEST TEXAS INTO NORTHWEST TEXAS
CONTINUES TO SUSTAIN STORMS. THETA-E ADVECTION FORECAST BY THE RUC
INTO THIS SAME AREA TODAY MAY KEEP WIDELY SCATTERED SHOWERS AND
STORMS FROM ENDING AT ALL TODAY. FORECAST WILL BE ADJUSTED TO
REFLECT THIS TIMING.

VISIBILITIES HAVE INCREASED IN MANY AREAS TO ABOVE DENSE FOG
CRITERIA, SO THE ADVISORY WILL EXPIRE AS PLANNED AT 10 AM. HOWEVER,
IT WILL BE A SLOW TRANSITION TO SOME SUN OVER CENTRAL AND WESTERN OK
AS THE BOUNDARY LAYER IS VERY MOIST AND WINDS ARE VERY LIGHT.
SOUTHEAST OKLAHOMA IS STILL NOT EXPECTED TO SEE SUN TODAY AS A LARGE
CLOUD MASS AROUND THE WEST SIDE OF THE UPPER LOW WILL REMAIN OVER
THAT AREA TODAY.

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 5, 9:26 AM CDT, 2 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
926 AM CDT FRI MAY 05 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 AM    3S*W MANKINS               TX   1.00 INCH HAIL
05/05/00   ARCHER                          VIA EMG MANG
Local storm report, May 5, 9:35 AM CDT, 1 hour 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
935 AM CDT FRI MAY 05 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 AM    2SW IOWA PARK             TX   .88 INCH HAIL
05/05/00   WICHITA                         ON HWY 367
Local storm report, May 5, 9:40 AM CDT, 1 hour 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
940 AM CDT FRI MAY 05 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0927 AM    1S MANKINS                TX   .88 INCH HAIL
05/05/00   ARCHER                          VIA EMS/HAMS
Local storm report, May 5, 9:43 AM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
943 AM CDT FRI MAY 05 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0929 AM    4N KAMAY                  TX   .88 INCH HAIL
05/05/00   WICHITA                         VIA EMS/HAMS
Local storm report, May 5, 10:51 AM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1051 AM CDT FRI MAY 05 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1047 AM    3NW BURKBURNETT           TX   1.00 INCH HAIL
05/05/00   WICHITA                         VIA EMS/HAMS

DW
Local storm report, May 5, 11:10 AM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1110 AM CDT FRI MAY 05 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    WAURIKA                   OK   1.75 INCH HAIL
05/05/00   JEFFERSON                      DIME TO GOLFBALL HAIL
                                          VIA COUNTY EMS

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 10:34 AM CDTSevere Thunderstorm WarningOUNCotton41 min
May 5, 10:55 AM CDTSevere Thunderstorm WarningOUNJefferson50 min
May 5, 1:45 PM CDTSevere Thunderstorm WarningOUNPontotoc45 min
May 5, 2:03 PM CDTSevere Thunderstorm WarningOUNCoal42 min
May 5, 2:21 PM CDTSevere Thunderstorm WarningOUNAtoka24 min
May 5, 2:39 PM CDTSevere Thunderstorm WarningOUNPontotoc36 min
May 5, 2:44 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal46 min
May 5, 3:11 PM CDTSevere Thunderstorm WarningOUNSeminole49 min
May 5, 4:23 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.